Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 217, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 1998, 10:51 PM CDT for Hayes County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 1998, 10:51 PM CDT (03:51 UTC)
- Expired
- Aug 9, 1998, 11:55 PM CDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Hayes County, NE
The radar
The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 11:00 PM CDT | Hail 0.75 | Hamlet, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1582 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 100348 RRA SVRLBF NEC085-100455- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1051 PM CDT SUN AUG 9 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HAYES COUNTY IN SOUTHWESTERN NEBRASKA * UNTIL 1155 PM CDT * AT 1049 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES EAST SOUTHEAST OF IMPERIAL OR 4 MILES WEST NORTHWEST OF HAMLET MOVING EAST AT 20 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... HAMLET BY 1100 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FR@OM WINDOWS! RLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:06 PM CDT, 7 hours 45 minutes earlier.
Area forecast discussion, Aug 9, 3:06 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 306 PM CDT SUN AUG 9 1998 FORECAST PROBLEM IS POPS FOR MONDAY NIGHT AND TUESDAY... 18Z SURFACE CHART SHOWS A SURFACE TROUGH FROM THE TEXAS PANHANDLE NORTHEASTWARD INTO NORTHEAST NEBRASKA WITH A WEAK COOL FRONT EXTENDING SOUTHWARD INTO NORTHERN NEBRASKA. HIGH PRESSURE WAS BUILDING IN FROM NORTH DAKOTA. SATELLITE INDICATES PARTLY TO MOSTLY CLOUDY SKIES ACROSS NEBRASKA WITH CLEARING SKIES IN THE PANHANDLE AND NORTHEAST COLORADO. PREFER THE ETA MODEL FOR MOISTURE AND FORCING THROUGH 48 HOURS. BOTH MODEL INITIALIZED WELL SHOWING A SHORTWAVE IN NORTHEAST UTAH. THIS SHORTWAVE IS PROGGED TO MOVE SOUTHEAST INTO WESTERN KANSAS BY 48 HRS. A VORT MAX WILL MOVE SOUTHEAST FROM MONTANA INTO WESTERN NEBRASKA BY 48 HOURS WITH POPS WARRANTED FOR THE EASTERN PANHANDLE...SOUTHWEST...AND VALENTINE GROUPS. TONIGHT WILL CARRY 20 PERCENT POPS FOR AINSWORTH AND ONEILL AS COOL FRON AND SURFACE BOUNDARY WILL INTERACT INTO THIS EVENING. TO THE WEST WILL CARRY ISOLATED EVENING THUNDERSTORMS. MONDAY WILL BE PARTLY CLOUDY ACROSS THE FA WITH TEMPERATURES SIMILAR TO TODAYS AS PARTLY CLOUDY SKIES WILL ALSO CONTINUE. BY MONDAY NIGHT THUNDERSTORMS WILL BE NEEDED IN THE EASTERN PANHANDLE AND VALENTINE GROUPS AND THE SOUTHWEST ZONES AS COOLER 700 TEMPS ARE PRESENT ACROSS THE AREA. 700 TO 500 QG FORCING AND VVELS WILL MOVE INTO THE PANHANDLE MONDAY EVENING AND SPREAD SOUTHEAST OVERNIGHT. TUESDAY WILL BE PARTLY CLOUDY WILL 20 PERCENT POPS NEEDED FOR THE NORTH CENTRAL AND 30 PERCENT FOR THE SOUTHWEST WHERE THE BEST FORCING WILL EXIST. FOLLOWED THE COOLER FAN GUIDANCE WITH EXPECTED PARTLY CLOUDDY SKIES AND WEAK COLD AIR ADVECTION. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPLBF... LBF BB 062/086 061/085 062 102 OGA BB 062/085 060/084 060 102 IML BB 063/086 061/085 061 102 VTN BB 061/087 062/086 060 102 ONL BB 064/086 064/085 063 20- ANW BB 063/087 063/086 062 20- BBW BB 063/087 062/086 062 20- ROBERG/STASSER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:06 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 64 min |
| Aug 9, 9:52 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 33 min |
| Aug 9, 9:54 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 66 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.